[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.167.149.128. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 1990

Acroatrophy Secondary to Long-standing Applications of Topical Steroids

Author Affiliations

Universidad Autonoma, Madrid, Spain

Arch Dermatol. 1990;126(8):1013-1014. doi:10.1001/archderm.1990.01670320033003
Abstract

A 68-year-old woman presented for care of another problem. During the physical examination of this otherwise normal, healthy woman, striking atrophy of the terminal phalanges of the fingers was noted in both hands. This atrophy involved both dorsal (Fig 1) and palmar (Fig 2) surfaces of the fingers, with a sharp limitation at the level of the proximal interphalangeal joints. Only the right little finger was spared. The overlying skin of the terminal phalanges showed severe thinning, erythema, and scaling. The nails exhibited diffuse yellow discoloration and subungual hyperkeratosis, whereas the nails of both thumbs were lost. The toes, toenails, teeth, and hair showed no evidence of alterations, and the mucous membranes were normal.

The patient applied a high-potency fluorinated steroid cream topically on the distal areas of the fingers on a daily basis for the last 20 years. This therapy was initiated in the early 1960s because of fingertip

First Page Preview View Large
First page PDF preview
First page PDF preview
×